Tennessee, 2009Flash Flooding in Tennessee, September 17 to 18, 2009
September 17 to 18, 2009 · NWS MRX · 3 events in 3 counties and zones
An area of thunderstorms continued to slowly move across the area with flash flooding noted in three counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of thunderstorms continued to slowly move across the area with flash flooding noted in three counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 17, 2:15 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 17, 2:15 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT THU SEP 17 2009
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...PATTERN SLOWLY
SHIFTING. SURFACE HIGH PRESSURE CONTINUES INTO THE AREA FROM THE NE.
STACKED LOW PRESSURE W LA. INVERTED SURFACE TROF FROM LOW NE THROUGH
MIDDLE TN. PWS RANGE FM 1.9 TO 1.5 SW TO NE ACROSS MRX CWA.
DEFORMATION ZONE SHOULD STAY NW OF AREA TONIGHT AS WEAK SHORT WAVE
RIDGING BUILDS IN WAKE OF DEPARTING SHORT WAVE TO THE NE. KEPT POPS
RELATIVELY HIGH TONIGHT AND CLOSE TO MOS FAVORING SOUTHERN AREAS.
FRIDAY...SURFACE PATTERN CHANGING LITTLE WHILE SLOPPY DEFORMATION
ZONE SLIDES INTO AREA. DEEP MOIST SW FLOW COUPLED WITH DAYTIME
HEATING SHOULD INITIATE CONVECTIVE ACTIVITY SIMILAR TO TODAY BUT
WITH BETTER CHANCE FOR HEAVIER RAINFALL. WEAKENING LOW PRESSURE
SYSTEM LIFTS NORTH THROUGH REMAINDER OF PERIOD AS HIGH PRESSURE GETS
REINFORCED FROM THE N. DEEP SOUTHERLY MOIST FLOW PERSISTS WITH ABOVE
NORMAL PCPN CHCS. THICKNESS VALUES CHANGE LITTLE AND TEMPS SHOULD
CONTINUE TO BE SANDWICHED INSIDE CLIMO BY CLOUD COVER.
LONG TERM (SUNDAY THROUGH THURSDAY)...A WARM FRONT LINGERING ACROSS
THE AREA ON SUNDAY THROUGH TUESDAY...FOLLOWED BY A COLD FRONT
TRACKING INTO THE AREA ON WEDNESDAY. WILL KEEP CHANCE POPS GOING
FOR ALL 4 PERIODS. LATEST GFS HAS THE FRONT LINGERING INTO
THURSDAY. WITH STILL SOME UNCERTAINTY ON TIMING...WILL KEEP ONLY
SLIGHT CHANCE POPS FOR THURSDAY. STAYED NEAR MEX GUIDANCE FOR
TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 68 81 68 83 68 / 70 80 40 60 40
KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 80 66 80 66 / 60 70 30 60 40
OAK RIDGE, TN 65 79 66 81 66 / 60 70 30 60 40
TRI CITIES AIRPORT, TN 63 79 60 80 61 / 40 30 20 40 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SON/GH
Hazardous weather outlook, Sep 17, 5:40 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT THU SEP 17 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
640 PM EDT THU (540 PM CDT) SEP 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A SLOW-MOVING LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI RIVER
VALLEY WILL CONTINUE TO CREATE SCATTERED SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT. WITH A VERY MOIST AIR MASS ACROSS THE SOUTHERN
APPALACHIAN REGION...A FEW SLOW-MOVING STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THIS LOW PRESSURE SYSTEM WILL CONTINUE TO CREATE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE REGION INTO EARLY NEXT WEEK...WITH A
FEW SLOW-MOVING STORMS HAVING THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE ISOLATED NATURE OF
THE FLOODING THREAT.
DMG
In the hours before
Local storm report, Sep 17, 1:51 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT THU SEP 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD RED BANK 35.11N 85.29W
09/17/2009 HAMILTON TN LAW ENFORCEMENT
NORTH RIVER APPARTMENTS, AND SEVERAL HOMES HAD TO BE
EVACUATED. REPORTED BY HAMILTON COUNTY DISPATCH.
0130 AM FLASH FLOOD CHATTANOOGA 35.07N 85.26W
09/17/2009 HAMILTON TN PUBLIC
BUSINESS AT 1904 E 23RD ST IN EAST RIDGE HAD WATER IN IT.
OWNER SAID SEVERAL OTHER BUSINESSES AND RIDGE VIEW APTS
HAD TO BE EVACUATED.
&&
MEPFlash Flood, McMinn
- When
- September 17, 6:45 PM EST to September 18, 5:00 AM EST
- Where
- McMinn County, 1.73 mi NNW of Cedar Spgs to 2.61 mi NW of Athens Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.443, -84.643
Flash flooding resulted in several roads being closed due to flood waters rising at least a foot in height in several areas along highway 30 in the Athens, Tennessee area. Flooding continued across portions of the county for nearly 10 hours after the rain had ended across the area shortly before 10 pm on the 17th. Flood warnings were issued from 10 pm to 7 am to account for the continued left over flooding that resulted from previous rainfall during the evening of the 17th across the county.
Flash Flood, Monroe
- When
- September 17, 6:45 PM EST to 8:00 PM EST
- Where
- Monroe County, 1.46 mi NNW of Wood to 1.06 mi SSE of Sweetwater
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.599, -84.512
Flash flooding occurred with several inches of water reported over roads along highways 68 and 11 in and near Sweetwater, Tennessee.
Flash Flood, Loudon
- When
- September 17, 6:45 PM EST to 8:00 PM EST
- Where
- Loudon County, 0.52 mi W of Philadelphia to 0.14 mi SSW of Philadelphia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.679, -84.409
Flash flooding occurred along highway 11 in Philadelphia, Tennessee with several inches of water reported across the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, September 17, 2009$441,000 · 8 events
- Flash Flooding in Mississippi, September 17 to 18, 2009$60,000 · 8 events
- Flash Flooding and Damaging Wind in Alabama, September 17, 200961 kt wind · 15 events
- Heavy Rain in Texas, September 17, 20091 injured · 1 event
- Flash Flooding in Puerto Rico, September 17, 20094 events
- Waterspouts in Gulf of Mexico, September 17, 20093 events
- Hail in New Mexico, September 17, 20090.88 in hail · 3 events
- Flood and Damaging Wind in Florida, September 17, 200950 kt wind · 3 events
- Hail and Heavy Rain in Arizona, September 17, 20090.75 in hail · 2 events
- Flood in Puerto Rico, September 17, 20091 event
- Flash Flood in Louisiana, September 17 to 18, 20091 event
- Flash Flood in Mississippi, September 17, 2009$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198078, 198083, 198085.